Alert archive / Louisiana / Special Marine Warnings in 2018

Special Marine Warning 21, NWS Lake Charles, LA

April 7, 2018

NWS Lake Charles, LA issued this special marine warning at Apr 7, 2018, 4:31 AM CDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2018, 4:31 AM CDT (09:31 UTC)
Expired
Apr 7, 2018, 5:30 AM CDT
In force
59 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.0 in
Wind
50.0 mph

The radar

The Lake Charles radar (KLCH), 131 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1528 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted.

274 
WHUS54 KLCH 070931
SMWLCH
GMZ435-452-455-071030-
/O.NEW.KLCH.MA.W.0021.180407T0931Z-180407T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Lake Charles LA
431 AM CDT SAT APR 7 2018

The National Weather Service in Lake Charles has issued a

* Special Marine Warning for...
  Coastal waters from Intracoastal City to Cameron LA out 20 NM...
  Coastal waters from Lower Atchafalaya River to Intracoastal City LA
  out 20 NM...
  Vermilion Bay...

* Until 530 AM CDT

* At 431 AM CDT, severe thunderstorms were located along a line
  extending from 9 nm north of West Cote Blanche Bay to 9 nm west of
  Vermilion Bay, moving east at 40 knots.

  HAZARD...Wind gusts in excess of 50 knots. 

  SOURCE...Radar indicated. 

  IMPACT...Expect wind gusts in excess of 50 knots and suddenly 
           higher waves. Boats could sustain significant damage or 
           capsize. Make sure all on board are wearing life jackets. 
           Return to safe harbor if possible. 

* Locations impacted include...
  South Marsh Island 217, South Marsh Island 239, Vermilion 24, Marsh
  Island, Eugene Island 24, Vermilion 31, Vermilion 51, South Marsh
  Island 236, Vermilion Bay, West Cote Blanche Bay, South Marsh
  Island 243 and Vermilion 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central and southwestern Louisiana.

LAT...LON 2984 9194 2983 9195 2982 9195 2982 9182
      2971 9188 2977 9177 2971 9153 2971 9162
      2964 9165 2964 9156 2937 9164 2922 9198
      2966 9286 2953 9229 2961 9201 2975 9221
      2979 9214 2972 9215 2973 9214
TIME...MOT...LOC 0931Z 283DEG 41KT 2983 9177 2968 9219 

HAIL...0.00IN
WIND...50KTS

$$

RACKLEY

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special marine warning went out at Apr 7, 4:14 AM CDT, 17 minutes earlier.

Area forecast discussion, Apr 7, 4:14 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
414 AM CDT Sat Apr 7 2018

.DISCUSSION...A line of strong storms continues to push south and
east across lower Acadiana this morning. No warnings are
currently in effect, however gusty winds, frequent lightning, and
heavy rain fall will continue as the line pushes toward the coast.
A severe thunderstorm watch continues until 5AM for a portion of
the area.

A much colder air mass will spill into the region today behind a
cold front. Temperatures are expected to drop through the day with
upper 40s to mid 50s area wide by sunset. The pressure gradient
will also tighten today as a ridge builds in. Gusty north winds
will build and a wind adv is in effect for a portion of the
region. Winds will relax around sunset or soon thereafter. A few
showers will remain possible through the day, but any accumulation
behind the main line will be minimal.

Low temperatures tonight will run 10 to 15 degrees below normal,
however the chilly temperatures will be short lived as the ridge
will quickly shift east and start a return flow Sunday. Another
cold front will push through the area late Monday with a few
showers and perhaps a thunderstorm possible ahead of the boundary.
A modest cool down is expected behind the front.

A return flow will again set up Wednesday through the end of the
week as high pressure departs and a low develops over the plains.

&&

.MARINE...Strong north winds will develop over the coastal waters
today behind a front. A small craft adv is in effect for this
afternoon through much of tonight for the gulf waters. Winds will
become onshore Sunday as the ridge departs and another cold front
approaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  55  37  65  52 /  20  10  10  20
LCH  66  42  66  58 /  40  10  10  20
LFT  64  41  65  57 /  50  10  10  20
BPT  67  43  67  60 /  30  10  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from 2 PM this afternoon to 9 PM CDT this evening
     for LAZ028-029-031>033-041>045-052>055-073-074.

TX...Wind Advisory from 2 PM this afternoon to 9 PM CDT this evening
     for TXZ215-216.

GM...Small Craft Advisory from 1 PM this afternoon to 5 AM CDT Sunday
     for GMZ470-472-475.

     Small Craft Advisory from 1 PM this afternoon to 10 PM CDT this
     evening for GMZ430-432-435.

     Small Craft Advisory from 1 PM this afternoon to 3 AM CDT Sunday
     for GMZ450-452-455.

&&

PUBLIC...05
Hazardous weather outlook, Apr 6, 9:23 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
923 PM CDT Fri Apr 6 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
080230-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
923 PM CDT Fri Apr 6 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight

...SEVERE THUNDERSTORM WATCH 38 IN EFFECT UNTIL 5 AM CDT
SATURDAY...

Storms are moving south and will move into southeast texas and
southern Louisiana through the evening into the overnight hours.
Storms will produce large hail... numerous cloud to ground
lightning strikes... very strong and gusty winds and isolated
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-080230-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
923 PM CDT Fri Apr 6 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight

...SEVERE THUNDERSTORM WATCH 38 IN EFFECT UNTIL 5 AM CDT
SATURDAY...

Storms are moving south and will move into Sabine lake...
Calcasieu lake and Vermilion Bay during the overnight hours.
Storms will produce large hail... numerous cloud to ground
lightning strikes... very strong and gusty winds and isolated
tornadoes are also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday

.SPOTTER INFORMATION STATEMENT...

K. Kuyper

In the hours before

Special weather statement, Apr 7, 12:30 AM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
1230 AM CDT SAT APR 7 2018

LAZ027-TXZ260-070615-
Vernon LA-Northern Newton TX-
1230 AM CDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VERNON PARISH IN WEST
CENTRAL LOUISIANA AND NORTHEASTERN NEWTON COUNTIES UNTIL 115 AM
CDT...

At 1229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hornbeck to Anacoco to near Toledo Bend
Dam. Movement was southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Leesville, Anacoco, Toledo Bend Dam, Fort Polk, Slagle, Deridder, New
Llano, Hornbeck, Hutton, Burr Ferry, Kurthwood, Simpson and
Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
central and west central Louisiana...and southeastern Texas.

LAT...LON 3136 9299 3134 9297 3110 9302 3092 9329
      3115 9364 3118 9360 3117 9358 3119 9355
      3121 9355 3128 9343 3136 9339 3137 9303
TIME...MOT...LOC 0529Z 298DEG 23KT 3137 9332 3125 9336 3117 9350

RACKLEY
Special weather statement, Apr 7, 2:02 AM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
202 AM CDT SAT APR 7 2018

LAZ030-041-TXZ180-201-259>262-070745-
Calcasieu LA-Beauregard LA-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
202 AM CDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAUREGARD AND
NORTHWESTERN CALCASIEU PARISHES...SOUTHERN TYLER...SOUTHWESTERN
NEWTON...NORTHEASTERN HARDIN AND SOUTHEASTERN JASPER COUNTIES UNTIL
245 AM CDT...

At 202 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kirbyville to 8 miles northwest of Warren.
Movement was southeast at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Silsbee, Kirbyville, Call, Fred, Wildwood, Warren, Buna, Caney Head,
Trout Creek, Honey Island, Old Salem, Mt. Union, Spurger, Wrights
Settlement, Devils Pocket, Bancroft, Village Mills, Ivanhoe,
Bleakwood and Hillister.

A severe thunderstorm watch remains in effect until 500 AM CDT for
southwestern Louisiana...and southeastern Texas.

LAT...LON 3049 9454 3070 9459 3072 9381 3061 9368
      3037 9357 3038 9456 3049 9461
TIME...MOT...LOC 0702Z 322DEG 20KT 3064 9397 3067 9454

RACKLEY
Special weather statement, Apr 7, 2:40 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
240 AM CDT SAT APR 7 2018

LAZ030-031-041-042-TXZ216-261-262-070830-
Calcasieu LA-Jefferson Davis LA-Allen LA-Beauregard LA-Orange TX-
Southern Newton TX-Southern Jasper TX-
240 AM CDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON DAVIS...
SOUTHERN BEAUREGARD...CALCASIEU AND SOUTHWESTERN ALLEN PARISHES...
SOUTHWESTERN NEWTON...NORTHEASTERN ORANGE AND SOUTHEASTERN JASPER
COUNTIES UNTIL 330 AM CDT...

At 239 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Iowa to near Hartburg. Movement was southeast
at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Vinton, Iowa, Deweyville, Moss
Bluff, De Quincy, Ragley, Lake Charles Regional Airport, Starks,
Fields, Mauriceville, Dequincy, Gist, Lunita, Topsy, Hartburg, Lebleu
Settlement and Gillis.

A severe thunderstorm watch remains in effect until 500 AM CDT for
southwestern Louisiana...and southeastern Texas.

LAT...LON 3052 9394 3052 9372 3054 9374 3054 9373
      3051 9307 3016 9288 3006 9335 3018 9396
TIME...MOT...LOC 0739Z 294DEG 25KT 3026 9300 3026 9370

RACKLEY
Special weather statement, Apr 7, 3:05 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
305 AM CDT SAT APR 7 2018

LAZ041-042-052-073-074-070845-
West Cameron LA-Calcasieu LA-Jefferson Davis LA-Vermilion LA-
East Cameron LA-
305 AM CDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMERON...
SOUTHEASTERN JEFFERSON DAVIS...SOUTHERN CALCASIEU AND NORTHWESTERN
VERMILION PARISHES UNTIL 345 AM CDT...

At 304 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Arthur to near Hacketts Corner to 6
miles north of Hackberry. Movement was southeast at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Lake Charles, Welsh, Lake Arthur, Gueydan, Grand Lake, Lacassine
National Wildlife Refuge, Lake Charles Regional Airport, Hayes,
Klondike, Hacketts Corner, Heberts Marina, Hackberry, Thornwell,
Lowry, Sweet Lake, Gibbstown, Holmwood, Bell City, Roanoke and
Florence Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
southwestern Louisiana...and southeastern Texas.

LAT...LON 2983 9334 2986 9324 3005 9329 3005 9333
      2985 9335 2986 9336 2988 9339 2986 9344
      2983 9339 2982 9335 2982 9348 3013 9370
      3015 9369 3013 9326 3024 9275 3015 9262
      3009 9262 3011 9257 2996 9237 2981 9287
TIME...MOT...LOC 0804Z 320DEG 29KT 3015 9270 3006 9312 3007 9346

RACKLEY
Special weather statement, Apr 7, 3:55 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
355 AM CDT SAT APR 7 2018

LAZ042>044-052-053-074-070945-
Acadia LA-Iberia LA-Jefferson Davis LA-Lafayette LA-Vermilion LA-
East Cameron LA-
355 AM CDT SAT APR 7 2018

...SPECIAL WEATHER STATEMENT...

At 355 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Broussard to 6 miles northeast of Cameron.
Movement was southeast at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lafayette, Abbeville, Kaplan, Lake Arthur, Gueydan, Rockefeller
Wildlife Range, Freshwater City, Forked Island, Intracoastal City,
Lacassine National Wildlife Refuge, Pecan Island, Grand Chenier,
Avery Island, Klondike, Broussard, Youngsville, Erath, Delcambre,
Maurice and Hacketts Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central and southwestern Louisiana.

LAT...LON 2959 9265 2978 9321 3001 9327 3019 9195
      3007 9195 3006 9189 2979 9179 2974 9187
      2975 9188 2983 9182 2983 9197 2972 9215
      2973 9215 2976 9213 2975 9221 2969 9211
      2962 9208 2953 9231
TIME...MOT...LOC 0855Z 312DEG 23KT 3013 9197 2987 9324

RACKLEY
Special weather statement, Apr 7, 4:22 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
422 AM CDT SAT APR 7 2018

LAZ045-053>055-071000-
Lower St. Martin LA-Iberia LA-Upper St. Martin LA-St. Mary LA-
422 AM CDT SAT APR 7 2018

...SPECIAL WEATHER STATEMENT...

At 422 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Bayou Sorrel to near Delcambre.
Movement was east at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
New Iberia, Franklin, St. Martinville, Jeanerette, Baldwin,
Loreauville, Glencoe, Lydia, Acadiana Regional Airport, Sorrel, Cote
Blanche Island, Coteau, Lake Fausse Pointe and Charenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Louisiana.

LAT...LON 3000 9124 3000 9126 2993 9123 2976 9163
      2976 9165 2974 9167 2974 9177 3007 9193
      3024 9154 3024 9151 3022 9148 3020 9149
      3019 9147 3010 9146 3010 9139 3006 9137
      3006 9127 3003 9125 3003 9122
TIME...MOT...LOC 0922Z 291DEG 33KT 3013 9149 2995 9194

RACKLEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:33 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Rapides, Vernon57 min
Apr 6, 10:29 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides, Vernon61 min
Apr 6, 11:47 PM CDTSevere Thunderstorm WarningLCHVernon58 min
Apr 7, 12:30 AM CDTSpecial Weather StatementLCHVernon45 min
Apr 7, 12:42 AM CDTSevere Thunderstorm WarningLCHBeauregard48 min
Apr 7, 1:03 AM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon42 min
Apr 7, 1:06 AM CDTTornado WarningLCHBeauregard, Vernon39 min
Apr 7, 1:27 AM CDTTornado WarningLCHBeauregard33 min
Apr 7, 1:41 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis, Vernon64 min
Apr 7, 1:53 AM CDTTornado WarningLCHAllen, Beauregard37 min
Apr 7, 2:15 AM CDTTornado WarningLCHAllen, Evangeline13 min
Apr 7, 2:35 AM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry40 min
Apr 7, 2:40 AM CDTSpecial Weather StatementLCHCalcasieu50 min
Apr 7, 2:47 AM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu43 min
Apr 7, 3:05 AM CDTSpecial Weather StatementLCHCameron40 min
Apr 7, 3:12 AM CDTSevere Thunderstorm WarningLCHAcadia, Avoyelles, Evangeline, Iberia, Lafayette, Saint Landry and 1 more34 min
Apr 7, 3:24 AM CDTSpecial Marine WarningLCH66 min
Apr 7, 3:48 AM CDTSmall Craft AdvisoryLCH25 hr
Apr 7, 3:52 AM CDTWind AdvisoryLCHAllen, Avoyelles, Cameron, Evangeline, Lafayette, Rapides and 2 more17 hr
Apr 7, 3:55 AM CDTSpecial Weather StatementLCHCameron, Vermilion50 min
Apr 7, 4:22 AM CDTSpecial Weather StatementLCHSaint Martin38 min
Apr 7, 6:28 AM CDTSpecial Marine WarningLCH47 min
Apr 7, 10:14 AM CDTSpecial Marine WarningLCH61 min
Apr 7, 10:20 AM CDTSpecial Weather StatementLCHCameron40 min
Apr 7, 11:10 AM CDTSpecial Marine WarningLCH65 min
Apr 7, 12:01 PM CDTSpecial Marine WarningLCH59 min
Apr 7, 12:47 PM CDTSpecial Marine WarningLCH58 min
Apr 7, 1:40 PM CDTSpecial Marine WarningLCH65 min
Apr 7, 2:51 PM CDTSpecial Weather StatementLCHRapides39 min
Apr 7, 3:59 PM CDTSpecial Marine WarningLCH61 min
Apr 7, 4:17 PM CDTSpecial Marine WarningLCH58 min
Apr 7, 2:02 AM CDTSpecial Weather StatementLCHJasper43 min
Apr 7, 9:04 AM CDTRiver Flood WarningLCHHardin, Jasper3 days

Nearby

Special Marine Warnings in Louisiana, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.